Alert archive / New Mexico / Tornado Warnings in 2006

Tornado Warning 1, NWS El Paso, TX

September 13, 2006Doña Ana County, Luna County, New Mexico

NWS El Paso, TX issued this tornado warning at Sep 13, 2006, 1:46 PM MDT for Doña Ana County, Luna County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2006, 1:46 PM MDT (19:46 UTC)
Expired
Sep 13, 2006, 2:30 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 65 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KEPZ 131947
TOREPZ
NMC013-029-132030-
/O.NEW.KEPZ.TO.W.0001.060913T1946Z-060913T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EL PASO TX
146 PM MDT WED SEP 13 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL DONA ANA COUNTY IN NEW MEXICO
  EXTREME EAST CENTRAL LUNA COUNTY IN NEW MEXICO

* UNTIL 230 PM MDT

* AT 141 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO OVER WEST
  CENTRAL DONA ANA COUNTY...OR ABOUT 27 MILES WEST OF UNIVERSITY
  PARK...MOVING EAST AT 10 MPH.

* THE TORNADO IS WILL BE NEAR...
  RURAL WESTERN DONA ANA COUNTY AT 200 PM MDT
  RURAL CENTRAL DONA ANA COUNTY AT 230 PM MDT

THIS STORM IS MOVING ALONG INTERSTATE 10 JUST EAST OF THE LUNA DONA 
ANA COUNTY LINE. THIS STORM WILL ALSO HAVE HAIL UP TO 2 INCHES IN 
DIAMETER.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3224 10738 3216 10735 3223 10698 3238 10706

$$

NOVLAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Sep 13, 2:44 AM MDT, 11 hours 2 minutes earlier.

Area forecast discussion, Sep 13, 2:44 AM MDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
244 AM MDT WED SEP 13 2006

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN
ROCKY MOUNTAINS TODAY AND THURSDAY BRINGING SHOWERS AND
THUNDERSTORMS TO NEW MEXICO AND WESTERN TEXAS. SEASONABLY WARM AND
DRY WEATHER IS FORECASTED FRIDAY THROUGH EARLY NEXT WEEK AS
WESTERLY WINDS FLOW ACROSS THE REGION.

&&

.DISCUSSION...
UPPER LOW LOCATED OVER SOUTHWESTERN ARIZONA EARLY THIS MORNING
WITH ONE VORT LOBE/SHORT WAVE ROTATING AROUND CENTER AND
SUSTAINING CONVECTION OVER SOUTHWESTERN NEW MEXICO. GFS AND NAM
REMAIN DIVIDED ON SYSTEM MOVEMENT THROUGH THURSDAY WITH UKMET MORE
IN AGREEMENT WITH GFS WHILE ECMWF A COMPROMISE. LATEST FORECAST
WILL BE A BLEND...THUS EXPECT THE LOW TO MOVE ACROSS SOUTHERN
ARIZONA TODAY AND CONTINUE THROUGH NEW MEXICO AND WESTERN TEXAS
THURSDAY AND BE EAST OF THE CWA EARLY TOMORROW EVENING.

APPROACH OF SYSTEM WILL INDUCE UPWARD MOTION AND ATTENDANT COOLING
ALOFT OVER THE CWA VIA DIFFERENTIAL PVA WITH MID LEVEL WESTERLY
WINDS ALSO INCREASING TO NEAR 40 KT. CONCURRENTLY SURFACE
TROUGHING OVER WESTERN ARIZONA AND HIGH PRESSURE OVER CENTRAL
TEXAS WILL SUSTAIN LOW LEVEL SOUTHERLY FLOW WITH ASSOCIATED
MOISTURE INFLOW. COMBINATION OF MOIST AIR LOW LEVELS AND COOLING
ALOFT WILL RESULT IN GENERALLY MODERATE INSTABILITY WITH AFTERNOON
CAPES AROUND 1000 TO 2000 J/KG. THUS APPROACH AND PASSAGE OF LOW
SHOULD GENERATE AT LEAST SCATTERED CONVECTION WITH COMBINATION OF
INSTABILITY...SHEAR AND COOLING ALOFT RESULTING IN ISOLATED STORMS
NEAR SEVERE LEVELS.

ZONAL FLOW WILL BECOME ESTABLISHED BY FRIDAY WITH LEE SURFACE
TROUGHING THROUGH SOUTHERN HIGH PLAINS. PATTERN CHANGE WILL
PRODUCE WESTERLY FLOW ACROSS THE CWA FRIDAY THOUGH SUNDAY WITH
WARM DRY CONDITIONS PROBABLE. LATEST GFS BRINGS MOISTURE BACK INTO
SOUTHERN ROCKIES LATER NEXT WEEK AS FLOW BACKS AHEAD OF NEXT
PACIFIC TROUGH. FOR NOW WILL KEEP OUTLOOK DRY UNTIL MODELS SHOW
MORE CONSISTENCY.

&&

.AVIATION...
SCATTERED AREAS OF MVFR AND ISOLATED AREAS OF IFR CEILINGS AND
VISIBILITIES IN SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  64  87  65  88 /  40  30  30  20  10
SIERRA BLANCA TX        82  61  85  62  83 /  40  30  30  20  10
LAS CRUCES              84  61  87  62  88 /  40  30  30  20  10
ALAMOGORDO              85  59  88  62  86 /  40  30  30  20  10
CLOUDCROFT              62  45  65  46  65 /  40  40  40  20  10
TRUTH OR CONSEQUENCES   83  59  86  61  85 /  40  40  30  20  10
SILVER CITY             75  54  78  54  77 /  50  40  30  20  10
DEMING                  82  60  85  61  87 /  40  40  30  20  10
LORDSBURG               83  60  86  60  89 /  50  40  30  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

05 ROGASH
Hazardous weather outlook, Sep 13, 10:35 AM MDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT WED SEP 13 2006

NMZ022>025-030>032-TXZ055-056-132200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT WED SEP 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
AN APPROACHING UPPER LEVEL LOW COMBINED WITH FAVORABLE MOISTURE AND
INSTABILITY WILL PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. WIND GUSTS TO 60 MPH...HAIL TO ONE AND ONE-HALF
INCHES...AND LOCAL RAINFALL OF ONE TO TWO INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY ENDING BY EVENING. A
FEW STORMS MAY PRODUCE HAIL AND GUSTY WINDS EARLY. STORMS SHOULD END
BY LATE AFTERNOON.

DRY WEATHER IS ANTICIPATED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

MACBLAIN

In the hours before

Special weather statement, Sep 13, 11:07 AM MDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1107 AM MDT WED SEP 13 2006

NMZ022-023-032-131930-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
1107 AM MDT WED SEP 13 2006

AT 1105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF DEVELOPING THUNDERSTORMS...CAPABLE OF PRODUCING WINDS
TO 50 MPH...HAIL TO ONE HALF INCH IN DIAMETER...AND RAINFALL RATES
OF ONE INCH PER HOUR.  THE LINE EXTENDED FROM 50 MILES NORTHWEST OF
SILVER CITY TO NEAR LAS CRUCES. MOVEMENT WAS NORTH AT 15 MPH.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:11 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna49 min
Sep 13, 2:08 PM MDTSevere Thunderstorm WarningEPZOtero67 min
Sep 13, 2:15 PM MDTSevere Thunderstorm WarningEPZLuna60 min
Sep 13, 2:28 PM MDTTornado WarningEPZDoña Ana62 min
Sep 13, 2:38 PM MDTSevere Thunderstorm WarningEPZGrant67 min
Sep 13, 3:10 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero65 min
Sep 13, 3:17 PM MDTTornado WarningEPZDoña Ana58 min
Sep 13, 3:23 PM MDTFlash Flood WarningEPZDoña Ana2 hr

Nearby

Tornado Warnings in New Mexico, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.